Hail, Hampshire
- When
- June 30, 2:57 PM EST
- Where
- Hampshire County, Plainfield
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.517, -72.917
The storms began in Franklin, Hampshire, and Hampden Counties around mid afternoon, and downed trees in Turners Falls, Worthington, and Chester. Dime to nickel sized hail was also reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
The most widespread severe weather event of the season struck most of the Bay State, with countless reports of downed trees, branches, and large hail from the east slopes of the Berkshires into metro Boston and the North Shore.The storms began in Franklin, Hampshire, and Hampden Counties around mid afternoon, and downed trees in Turners Falls, Worthington, and Chester. Dime to nickel sized hail was also reported. Severe weather reports became more numerous by late afternoon as the storms reached central and northeast Massachusetts. There many reports of large trees down from Littleton, Wilmington, Southborough, Shrewsbury and Sterling, where a spotter recorded a gust to 62 mph. In Essex County, severe thunderstorms downed trees and dropped dime sized hail in Lynnfield, Peabody, Beverly, and Marblehead. More severe thunderstorms erupted in Worcester County during the evening, dropping quarter sized hail in Mendon. These storms tracked into southern Middlesex County near Holliston, where large limbs were downed, then reached Norfolk County where more considerable storm damage occurred. A microburst downed many large trees and wires in Bellingham, Millis, and Medway. A survey of the debris and an eyewitness account also confirmed that a small F0 tornado touched down in Bellingham around 725 pm EDT. The tornado was estimated to have a path length of 150 yards and a width of 80 yards. Wind speeds were estimated near 70 mph. There were no injuries. Spotters reported hail as large as a half dollar prior to the wind damage. As the storms progressed across Norfolk County, trees and power lines were downed in Sharon, Walpole, and Norwood. Another severe thunderstorm later in the evening downed trees onto a road in Walpole and another on a house.The storms also contained frequent cloud-to-ground lightning. Tens of thousands were left without power. In Auburn, lightning caused two house fires when a nearby transformer was struck. In Whitman, a house fire started by a lightning strike on the second floor. Police and fire communications were temporarily disrupted when lightning struck an antenna in Norwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 30, 1:35 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 235 PM EDT SAT JUN 30 2001 SCT CONVECTION UPSTATE NY TRYING TO MOVE INTO FA BUT HAVING A TOUGH TIME. FEEL ENUF INSTABILITY OVER SNE THIS EVE TO KEEP CHC OF TSRA OTRW PC...DENSE FOG LIKELY ALONG S COAST. POT FOR A SIG SVR WX EVENT SUN AFTERNOON/EVENING AS SFC COLD FRONT AND STRONG DYNAMICS COME TOGETHER. SPC HAS MUCH OF FA IN DAY 2 MDT RISK - ALONG WITH PRE-HOLIDAY WEEKEND - WILL ADD ENHANCED WORDING TO SUN AFTERNOON/EVE +TSRA TO INCLUDE DAMAGING WINDS AND HAIL AS A PUBLIC EYE-CATCHER. LOOKS LIKE TIMING OF FRONT WILL BE 18Z SUN - 00Z MON...MAY BE A COUPLE HOURS AFTER 00Z ALONG SE COAST. WILL ISSUE AN SPSBOX TO HIGHLIGHT SVR WX ON SUN. COOLER AND DRIER AIRMASS OVERSPREADS REGION SUN NIGHT AND MON. UPR LVL TROUGH REMAINS OVER NORTHEASTERN STATES INTO NEXT WEEK - KEEPING HEAT AND HIGH HUMIDITY WELL TO OUR SOUTH. NEXT SHORTWAVE IN UPR FLOW PROGGED TO COME THRU FA ON THE 4TH OF JULY...WITH AFTERNOON/EVENING INSTABILITY SHOWERS THU AND FRI. SCA CONDITIONS ALL WATERS SUN IN ADVANCE OF SFC FRONT. STRONG SCA WINDS SUN NIGHT AND MON BEHIND FRONT AS SFC LO DEEPENS OVER GULF OF ST LAWRENCE. .BOX...SCA MAY BE NEEDED SUN ALL WATERS. FRANKLIN
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-011200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 315 PM EDT SAT JUN 30 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING ACROSS SOUTHERN NEW ENGLAND INCLUDING THE ADJACENT COASTAL WATERS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING ACROSS SOUTHERN NEW ENGLAND. A COLD FRONT WILL BE MOVING ACROSS SOUTHERN NEW ENGLAND SUNDAY AFTERNOON AND EVENING. VERY WARM AND HUMID AIR IN PLACE AHEAD OF THE FRONT WILL HELP THUNDERSTORMS TO DEVELOP...SOME OF WHICH COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. PEOPLE HAVING OUTDOOR ACTIVITIES SUNDAY AFTERNOON AND EVENING... INCLUDING THOSE PLANNING TO DO SOME BOATING...ARE STRONGLY ADVISED TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS CONCERNING THIS UPCOMING WEATHER EVENT. NATIONAL WEATHER SERVICE SKYWARN SPOTTERS...AS WELL AS AMATEUR RADIO OPERATORS...SHOULD BE READY TO RELAY REPORTS SUNDAY AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE REQUIRED EARLY SUNDAY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION. E FRANKLIN
The Albany radar (KENX), 94 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
20 thunderstorm wind, 7 hail, 3 lightning, 1 tornado. Local standard time, as filed.
Brief F0 touchdown
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2001Every state in 2001This day in weather historyThe tornado archive for Massachusetts, 2001Warnings in Massachusetts, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249788, 5249789, 5249790, 5249791, 5249792, 5249793, 5249794, 5249795, 5249796, 5249797, 5249798, 5249799, 5249800, 5249802, 5249801, 5249803, 5249804, 5249805, 5249816, 5249806, 5249807, 5249808, 5249809, 5249811, 5249818, 5249810, 5249817, 5249812, 5249813, 5249815, 5249814.